The Annals of Applied Probability

Maximizing functionals of the maximum in the Skorokhod embedding problem and an application to variance swaps

David Hobson and Martin Klimmek

Full-text: Open access

Abstract

The Azéma–Yor solution (resp., the Perkins solution) of the Skorokhod embedding problem has the property that it maximizes (resp., minimizes) the law of the maximum of the stopped process. We show that these constructions have a wider property in that they also maximize (and minimize) expected values for a more general class of bivariate functions $F(W_{\tau},S_{\tau})$ depending on the joint law of the stopped process and the maximum. Moreover, for monotonic functions $g$, they also maximize and minimize $\mathbb{E} [\int_{0}^{\tau}g(S_{t})\,dt]$ amongst embeddings of $\mu$, although, perhaps surprisingly, we show that for increasing $g$ the Azéma–Yor embedding minimizes this quantity, and the Perkins embedding maximizes it.

For $g(s)=s^{-2}$ we show how these results are useful in calculating model independent bounds on the prices of variance swaps.

Along the way we also consider whether $\mu_{n}$ converges weakly to $\mu$ is a sufficient condition for the associated Azéma–Yor and Perkins stopping times to converge. In the case of the Azéma–Yor embedding, if the potentials at zero also converge, then the stopping times converge almost surely, but for the Perkins embedding this need not be the case. However, under a further condition on the convergence of atoms at zero, the Perkins stopping times converge in probability (and hence converge almost surely down a subsequence).

Article information

Source
Ann. Appl. Probab., Volume 23, Number 5 (2013), 2020-2052.

Dates
First available in Project Euclid: 28 August 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1377696305

Digital Object Identifier
doi:10.1214/12-AAP893

Mathematical Reviews number (MathSciNet)
MR3134729

Zentralblatt MATH identifier
1278.60078

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 60G44: Martingales with continuous parameter 60J65: Brownian motion [See also 58J65] 91G20: Derivative securities 93E20: Optimal stochastic control

Keywords
Skorokhod embedding problem Azema–Yor solution Perkins solution variance swaps

Citation

Hobson, David; Klimmek, Martin. Maximizing functionals of the maximum in the Skorokhod embedding problem and an application to variance swaps. Ann. Appl. Probab. 23 (2013), no. 5, 2020--2052. doi:10.1214/12-AAP893. https://projecteuclid.org/euclid.aoap/1377696305


Export citation

References

  • [1] Azéma, J. and Yor, M. (1979). Le problème de Skorokhod: Compléments à “Une solution simple au problème de Skorokhod.” In Séminaire de Probabilités, XIII (Univ. Strasbourg, Strasbourg, 1977/78). Lecture Notes in Math. 721 625–633. Springer, Berlin.
  • [2] Azéma, J. and Yor, M. (1979). Une solution simple au problème de Skorokhod. In Séminaire de Probabilités, XIII (Univ. Strasbourg, Strasbourg, 1977/78). Lecture Notes in Math. 721 90–115. Springer, Berlin.
  • [3] Breeden, D. T. and Litzenberger, R. H. (1978). Prices of state-contingent claims implicit in option prices. J. Bus. 51 621–651.
  • [4] Chacon, R. V. (1977). Potential processes. Trans. Amer. Math. Soc. 226 39–58.
  • [5] Chacon, R. V. and Walsh, J. B. (1976). One-dimensional potential embedding. In Séminaire de Probabilités, X (Prèmiere Partie, Univ. Strasbourg, Strasbourg, Année Universitaire 1974/1975). Lecture Notes in Math. 511 19–23. Springer, Berlin.
  • [6] Cox, A. M. G. and Hobson, D. G. (2006). Skorokhod embeddings, minimality and non-centred target distributions. Probab. Theory Related Fields 135 395–414.
  • [7] Demeterfi, K., Derman, E., Kamal, M. and Zou, J. (1999). A guide to volatility and variance swaps. The Journal of Derivatives 6 9–32.
  • [8] Durrett, R. (1991). Probability: Theory and Examples. Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, CA.
  • [9] Hirsch, F., Profeta, C., Roynette, B. and Yor, M. (2011). Constructing self-similar martingales via two Skorokhod embeddings. In Séminaire de Probabilités XLIII. Lecture Notes in Math. 2006 451–503. Springer, Berlin.
  • [10] Hobson, D. (2011). The Skorokhod embedding problem and model-independent bounds for option prices. In Paris-Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math. 2003 267–318. Springer, Berlin.
  • [11] Hobson, D. G. and Klimmek, M. (2012). Model-independent hedging strategies for variance swaps. Finance Stoch. DOI:10.1007/s00780-012-0190-3.
  • [12] Hobson, D. G. and Pedersen, J. L. (2002). The minimum maximum of a continuous martingale with given initial and terminal laws. Ann. Probab. 30 978–999.
  • [13] Kertz, R. P. and Rösler, U. (1990). Martingales with given maxima and terminal distributions. Israel J. Math. 69 173–192.
  • [14] Monroe, I. (1972). On embedding right continuous martingales in Brownian motion. Ann. Math. Statist. 43 1293–1311.
  • [15] Monroe, I. (1978). Processes that can be embedded in Brownian motion. Ann. Probab. 6 42–56.
  • [16] Obłój, J. (2004). The Skorokhod embedding problem and its offspring. Probab. Surv. 1 321–390.
  • [17] Perkins, E. (1986). The Cereteli–Davis solution to the $H^{1}$-embedding problem and an optimal embedding in Brownian motion. In Seminar on Stochastic Processes, 1985 (Gainesville, Fla., 1985). Progr. Probab. Statist. 12 172–223. Birkhäuser, Boston, MA.
  • [18] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [19] Rogers, L. C. G. (1989). A guided tour through excursions. Bull. Lond. Math. Soc. 21 305–341.
  • [20] Rogers, L. C. G. (1993). The joint law of the maximum and terminal value of a martingale. Probab. Theory Related Fields 95 451–466.
  • [21] Skorokhod, A. V. (1965). Studies in the Theory of Random Processes. Addison-Wesley, Reading, MA.
  • [22] Strassen, V. (1967). Almost sure behavior of sums of independent random variables and martingales. In Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66) Vol. II: Contributions to Probability Theory, Part 1, pp. 315–343. Univ. California Press, Berkeley, CA.
  • [23] Vallois, P. (1994). Sur la loi du maximum et du temps local d’une martingale continue uniformement intégrable. Proc. Lond. Math. Soc. (3) 69 399–427.